Texas, 2022

Heat in Texas, June 23 to 24, 2022

June 23 to 24, 2022 · NWS SHV · 18 events in 18 counties and zones

An upper level ridge of high pressure built back in over much of the Four State Region before expanding back west into Central Texas on June 22nd-26th, with the strong subsidence beneath the ridge resulting in afternoon temperatures climbing into the upper 90s to lower 100s across East Texas. Mixing was sufficient enough for heat indices to remain generally below 105 degrees on the 22nd across…

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge of high pressure built back in over much of the Four State Region before expanding back west into Central Texas on June 22nd-26th, with the strong subsidence beneath the ridge resulting in afternoon temperatures climbing into the upper 90s to lower 100s across East Texas. Mixing was sufficient enough for heat indices to remain generally below 105 degrees on the 22nd across much of East Texas, but limited mixing of dewpoints occurred on the 23rd and 24th, resulting in more oppressively hot conditions as heat indices ranged from 105-109 degrees. Better mixing was observed on the 25th and 26th, such that heat indices were generally below 105 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 23, 9:44 AM CST, 16 minutes earlier.

Area forecast discussion, Jun 23, 9:44 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1044 AM CDT Thu Jun 23 2022

...New UPDATE...

.UPDATE...
Issued at 1033 AM CDT Thu Jun 23 2022

Today is shaping up to be the hottest day of this warm spell so
far, as the retrograding and broadening ridge locks in the warmth
areawide this afternoon. As of the 15Z hour, air temperatures were
already overperforming by as much as 2 degrees over the past
several hours. Hi-res short term models favor persistence and fail
to take this increased warming trend into account, thus elected
to diverge from guidance and nudge high temperatures up 2 degrees
areawide, now ranging from 99 to 104 degrees and threatening to
tie if not break record highs at numerous sites.

Dew points appear to be mixing out well enough to erode
confidence in the potential need for an Excessive Heat Warning as
of this update, coupled with the forecast for isolated
thunderstorm development areawide which should serve to provide
rain cooling effects. Thus electing to stay the course with the
current Heat Advisory in effect through 00Z areawide. However,
with current heat index projections sitting right on the 110
degree threshold, this decision may require reevaluation as the
day continues based on temp and dewpoint trends over the next
several hours. A decision will also be reached this afternoon
regarding early issuance of a Heat Advisory for tomorrow.

/26/

&&

.SHORT TERM...
(Thursday through Friday)
Issued at 219 AM CDT Thu Jun 23 2022

The latest RAP mid-level analysis indicates that the axis of a
strong 500mb high pressure ridge is centered over Texas. The ridge
continues to be the dominant feature across our local area. At the
surface, a 1018mb high is centered over Texas with a 1019mb high
centered over Missouri. Between these two features, the local
area has a broad pressure gradient with high pressure prevailing.
RH time-height cross-section this morning shows that a thin layer
of moisture is located in the 700-800mb layer with a dry
atmospheric column otherwise. GOES-16 IR satellite imagery
indicates that skies are clear across the area.

Today through Friday, the mid-level ridge will remain centered over
Texas and broaden in width across the region. Meanwhile, a weak
surface high will be in place over the western Gulf of Mexico with a
weak pressure gradient remaining locally. Low-level moisture will
continue to be located in the 700-800mb layer with daytime heating
supporting allowing for convective temps to be reached. Thus, with
sufficient low-level moisture and around 1500 J/kg SBCAPE in place,
isolated showers and thunderstorms are anticipated again each
afternoon with showers and thunderstorms mostly diminishing in the
evening hours. SPC HREF supports isolated convection with localized
brief heavy downpours. Moisture will not be deep enough to sustain a
thunderstorm for prolonged rainfall to occur.

For temperatures, given a similar air mass in place the next couple
of days and slightly warming 850mb temps, highs are 1-2 degrees
above the National Blend of Models (NBM) for Thursday and Friday.
Highs in the upper 90s to triple digits (100-103F range) can be
expected each day. Shreveport is predicted to tie its high temperature
of 102F for today. With heat indices in the 105-110F range, a
Heat Advisory remain in effect for today. Another Heat Advisory
will likely be needed on Friday in a similar pattern and air mass.
Lows on Thursday night will be in the mid to upper 70s across the
area. /04-Woodrum/

&&

.LONG TERM...
(Friday Night through Thursday)
Issued at 219 AM CDT Thu Jun 23 2022

Hot and dry conditions will continue into the weekend across the
Four State Region before relief arrives early next week. This is due
to a lingering upper-level ridge in place with its highest
geopotential heights centered over Texas and Louisiana. Maximum
temperatures will continue to reach and/or surpass the 100-degree
mark through the medium-range as a result, especially along and
south of the I-20 corridor. Minimum temperatures will also remain
milder than normal in the mid-to-upper 70s. That said, with surface
temperatures as hot as they are in the afternoons, isolated, pulse-
mode convection cannot be ruled out on Saturday. A weak frontal
boundary will approach from the north by Sunday, producing some
compressional heating to potentially make this the hottest day in
the forecast. Even with drier soils and slightly drier air, Heat
Advisories will still be necessary. Please take adequate precautions
against the elevated potential for heat illnesses. This includes
(and is not limited to) altering outdoor plans, taking frequent
breaks if you must be outside, checking the backseat of your
vehicle, and knowing the signs and symptoms of heat exhaustion and
heat stroke.

Long-range guidance suggests more substantial relief by next week as
another late-season frontal boundary is projected to actually reach
the Four State Region and reintroduce better chances of
precipitation. By next Monday, the upper-level ridge is finally
displaced to the south and eventually flattened out into a more
zonal shape by a longwave trough on Tuesday. In the process of
giving way to this trough, the attendant frontal boundary will usher
in a "cooler" air mass with maximum temperatures back into the 90s
(near normal for this time of the year). Northeasterly surface winds
will arrive with frontal passage next week, but until then, winds
will remain relatively light and variable. /16/

&&

.AVIATION...
(12Z TAFS)
Issued at 638 AM CDT Thu Jun 23 2022

A brief period of MVFR visibility restrictions will be possible
through mid-morning at El Dorado and Monroe with fog this morning.
High pressure will continue to dominate the weather pattern
across the region with VFR conditions mostly prevailing across the
terminals. Hi-res models continue to support the development of
isolated showers and thunderstorms across the area in the 20Z-01Z
timeframe today. Given that coverage will be limited, VCTS is
predicted across the terminals for this afternoon into the early
evening. Winds will be light and variable throughout the TAF
period. /04-Woodrum/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 105  78 101  78 /  20  10  20   0
MLU 102  76  99  77 /  20  10  20   0
DEQ 100  73  98  74 /  20  10   0   0
TXK 102  76 101  77 /  20  10  10   0
ELD  99  73  98  74 /  20  10  20   0
TYR 103  78 103  78 /  20  10  20   0
GGG 103  76 102  77 /  20  10  20   0
LFK 103  75 102  75 /  20  10  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 7 PM CDT this evening for OKZ077.

TX...Heat Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

SHORT TERM...26
LONG TERM....13
AVIATION...26
Hazardous weather outlook, Jun 23, 3:34 AM CST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
434 AM CDT Thu Jun 23 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-240945-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
434 AM CDT Thu Jun 23 2022

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Hot conditions are expected this afternoon with maximum temperatures
forecast to climb into the upper 90s to lower 100s, and afternoon
heat index values up to 110 degrees. Therefore, a Heat Advisory is in
effect until early this evening. Precautions should be taken to
avoid heat related illnesses. Additionally, isolated thunderstorms
may be possible this afternoon. No organized severe weather is
expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat will persist through the rest of this week into the weekend
with maximum temperatures forecast to reach or surpass the
100-degree mark on multiple days. Additional Heat Advisories will be
possible. Precautions should be taken to avoid heat related
illnesses.

Isolated thunderstorms will be possible late Sunday across portions
of Southeast Oklahoma, Southwest Arkansas, and Northeast Louisiana
ahead of a cold front. The greatest chances for thunderstorms will
be confined to areas along and south of Interstate 20 in East Texas
and Louisiana on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

16

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 heat. Local standard time, as filed.

Heat, Franklin

When
June 23, 10:00 AM CST to June 24, 6:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Titus

When
June 23, 10:00 AM CST to June 24, 6:00 PM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Camp

When
June 23, 10:00 AM CST to June 24, 6:00 PM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Morris

When
June 23, 10:00 AM CST to June 24, 6:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Marion

When
June 23, 10:00 AM CST to June 24, 6:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Upshur

When
June 23, 10:00 AM CST to June 24, 6:00 PM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Wood

When
June 23, 10:00 AM CST to June 24, 6:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Heat, Smith

When
June 23, 10:00 AM CST to June 24, 6:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Gregg

When
June 23, 10:00 AM CST to June 24, 6:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Harrison

When
June 23, 10:00 AM CST to June 24, 6:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Panola

When
June 23, 10:00 AM CST to June 24, 6:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Rusk

When
June 23, 10:00 AM CST to June 24, 6:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Cherokee

When
June 23, 10:00 AM CST to June 24, 6:00 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
June 23, 10:00 AM CST to June 24, 6:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Shelby

When
June 23, 10:00 AM CST to June 24, 6:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Sabine

When
June 23, 10:00 AM CST to June 24, 6:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Heat, San Augustine

When
June 23, 10:00 AM CST to June 24, 6:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Angelina

When
June 23, 10:00 AM CST to June 24, 6:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036342, 1036343, 1036344, 1036345, 1036346, 1036347, 1036348, 1036349, 1036350, 1036351, 1036352, 1036353, 1036354, 1036355, 1036356, 1036357, 1036358, 1036359.